Idaho, 2014

Flash Flood in Idaho, July 11, 2014

July 11, 2014 · NWS PIH · 1 event in 1 county or zone

Heavy rains flooded several streets in Pocatello including Alameda.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rains flooded several streets in Pocatello including Alameda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 11, 1:08 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 11, 1:08 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
208 PM MDT FRI JUL 11 2014

.SHORT TERM...THIS AFTERNOONS MAIN IMPACT WILL BE HEAVY RAIN IN
SLOW MOVING THUNDERSTORM CELLS. BASED ON MORNINGS UPPER AIR
SOUNDINGS THE PRECIPITABLE WATER AMOUNTS RANGE UP TO 1.25 INCHES.
INITIAL RADAR ESTIMATES THAT SOME OF THE SLOWER MOVING STORMS SO
FAR HAVE PRODUCED UP TO .75 INCHES OF RAINFALL IN THE LESS THAN 1
HOUR. DUE TO THIS HIGH MOISTURE CONTENT AND SLOW MOVEMENT A FLASH
FLOOD WATCH WAS ISSUED FOR THE SOUTHEASTERN LOCATIONS OF IDAHO.
WIND GUST POTENTIAL FOR THE STORMS NEARS 45 TO 50 MPH WHICH
COMBINED WITH HIGH FREEZING LEVEL SHOULD LIMIT THE SEVERE
POTENTIAL.

SATURDAY WE ARE EXPECTING ANOTHER ROUND OF AFTERNOON THUNDERSTORMS
ALONG WITH LIGHT UPPER LEVEL WINDS MAY PRODUCE ANOTHER ROUND OF
HEAVY RAIN FOR IMPACT CONCERNS.

.LONG TERM...RIDGE OF HIGH PRESSURE SETTLES IN ON SUNDAY WITH
WARMING TEMPERATURES BUT A WEAK WEATHER DISTURBANCE SLIDES BY TO
THE NORTH OF US ON MONDAY INTO TUESDAY WITH ISOLATED THUNDERSTORM
CHANCES ALONG THE IDAHO / MONTANA BORDER. NORTHWEST FLOW
AFTERWARDS KEEPS US WARM AND DRY UNTIL FRIDAY. TWO LONG RANGE
MODELS HINTING AT TROUGH DEVELOPING BUT STRENGTH AND POSITION
LIMIT CONFIDENCE AT THIS POINT SO JUST PLACING CHANCE FOR
THUNDERSTORMS AT THIS POINT.  PRESTON

&&

.AVIATION...EXPECT VFR CONDITIONS TO CONTINUE THROUGH SATURDAY.
WILL HAVE AFTERNOON THUNDERSTORMS TODAY AS WELL AS SATURDAY.  HAVE
VICINITY THUNDERSTORMS AT ALL 4 TAF SITES THIS AFTERNOON AND EARLY
EVENING.  WILL HAVE WIND GUSTS FROM THUNDERSTORM OUTFLOW BUT OTHER
THAN THAT NOT EXPECTING STRONG WINDS THROUGH SATURDAY.
GK

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED WET THUNDERSTORMS TODAY
ACROSS THE DISTRICT.  WITH THE EXCEPTION OF ZONES 475 AND 476
DEWPOINTS ARE VERY ELEVATED AND EXPECT RAIN WHERE THUNDERSTORMS
OCCUR.  FLOOD WATCHES HAVE BEEN ISSUED FOR A LARGE CHUNK OF SOUTHERN
AND EASTERN PARTS OF THE DISTRICT WHERE LOCALLY HEAVY RAIN MAY OCCUR
THIS EVENING.  EXPECT MORE OF THE SAME CONDITIONS SATURDAY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING.  EXPECT DRIER CONDITIONS
SUNDAY UNDER A STRENGTHENING UPPER LEVEL RIDGE.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ022>025.

&&

In the hours before

Special weather statement, Jul 11, 11:35 AM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1235 PM MDT FRI JUL 11 2014

IDZ022>025-111915-
BEAR LAKE ID-CARIBOU ID-ONEIDA ID-POWER ID-CASSIA ID-BANNOCK
ID-FRANKLIN ID-
1235 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  CARIBOU COUNTY IN SOUTHEAST IDAHO
  BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 115 PM MDT

AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHEAST IDAHO.  THE
STRONGEST CELL WAS 20 MILES EAST OF SODA SPRINGS NEAR THE SMOKEY
CANYON AREA.  VERY LITTLE MOVEMENT OF STORMS THIS AFTERNOON MAY
PRODUCE HEAVY RAIN UP TO 1 INCH IN AN HOUR.  LOCALIZED FLASH
FLOODING IS POSSIBLE.

USE CAUTION NEAR ANY THUNDERSTORM.  GET INDOORS OR INTO A VEHICLE TO
AVOID THE FREQUENT LIGHTNING.  DO NOT TRAVEL THROUGH FLOODED
ROADWAYS.

LAT...LON 4204 11422 4246 11349 4293 11204 4299 11111
      4203 11107
TIME...MOT...LOC 1830Z 226DEG 5KT 4265 11127

PRESTON

The radar

The Pocatello radar (KSFX), 33 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
July 11, 1:30 PM MST to 3:00 PM MST
Where
Bannock County, Pocatello to 4 mi SW of Pocatello
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.870, -112.430

Heavy rains flooded several streets in Pocatello including Alameda.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536546.